Idaho, 2014Funnel Cloud in Idaho, August 23, 2014
August 23, 2014 · NWS PIH · 1 event in 1 county or zone
The public reported an unconfirmed tornado west of Soda Springs and later a funnel cloud near the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The public reported an unconfirmed tornado west of Soda Springs and later a funnel cloud near the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 23, 7:45 AM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 23, 7:45 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
845 AM MDT SAT AUG 23 2014
.SHORT TERM...TODAY THROUGH MONDAY. QUICK UPDATE THIS MORNING TO
BOOST PRECIPITATION POTENTIAL ACROSS THE CNTRL AND NE HIGHLANDS
WHERE ONGOING PRECIPITATION IS INDICATED ON RADAR AND OBSERVATIONS.
SEE PREVIOUS DISCUSSION BELOW. HUSTON
UPPER LEVEL LOW MOVES FROM SOUTHERN IDAHO INTO NORTHWEST WYOMING
TODAY. EXPECT LESS PRECIPITATION TODAY WITH SOME DRIER AIR MOVING
IN FROM THE NORTHWEST. BUT STILL HAVE EXTENSIVE MOISTURE IN PLACE
AND ENOUGH INSTABILITY FOR CONTINUED SHOWER AND THUNDERSTORM
ACTIVITY THROUGH TODAY. THINK HEAVIEST PRECIPITATION WILL BE IN
CENTRAL MOUNTAINS EAST INTO UPPER SNAKE RIVER HIGHLANDS WHERE SOME
LOCALIZED FLOODING REMAINS POSSIBLE. LOW CONTINUES TO PUSH EAST
SUNDAY AND EXPECT LESS COVERAGE OF SHOWERS AGAIN BUT ANOTHER TROF
DROPS SOUTHEAST FROM CANADA MONDAY WITH BOTH EUROPEAN AND NAM MODELS
CLOSING OFF ANOTHER LOW WITH GFS QUICKER AND WEAKER WITH TROF.
SHOULD HAVE CONTINUED SHOWERS AND THUNDERSTORMS MONDAY WITH THIS
SECOND SYSTEM. THE ENTIRE PERIOD SATURDAY THROUGH MONDAY WILL BE
COLD WITH HIGH TEMPERATURES CONTINUING 10 TO 15 DEGREES BELOW
SEASONAL AVERAGES. GK
.LONG TERM...TUESDAY THROUGH SATURDAY.
BOTH EUROPEAN AND GFS MODELS MOVE IN UPPER LEVEL RIDGE FROM THE
WEST BY WEDNESDAY. EUROPEAN HOLDS ONTO PRECIPITATION LONGER TUESDAY
THAN GFS WHICH IS DRY BY TUESDAY. FOR THE MOST PART EXPECT WARMING
CONDITIONS AND MAINLY DRY WEDNESDAY THROUGH SATURDAY WITH
TEMPERATURES WARMING TO NEAR SEASONAL NORMALS BY LAT NEXT WEEK. GK
&&
.AVIATION...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD WITH MOSTLY VFR CONDITIONS. GUSTY WINDS AND
REDUCED VISIBILITY DUE TO HEAVY RAIN ARE POSSIBLE AT ALL SITES. THIS
MORNING...THERE IS AMPLE MOISTURE FOR IFR CEILINGS AND/OR REDUCED
VISIBILITIES DUE TO MIST/FOG AT KPIH AND KIDA. HOWEVER...IF IFR
CONDITIONS OCCUR THIS MORNING...EXPECT CONDITIONS TO RETURN TO VFR
AFTER 23/1500Z. EP
&&
.FIRE WEATHER...UPPER CLOSED LOW IS MOVING OVER SE ID THIS MORNING
WHICH WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS THROUGH LATE
SATURDAY. LOCALLY HEAVY RAINFALL MAY CREATE FLASH FLOODING OR DEBRIS
FLOWS ON BURN SCARS. ANOTHER CLOSED LOW WILL BEGIN EFFECTING OUR
AREA SUNDAY AND MONDAY WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. A DRYING TREND IS EXPECTED TUESDAY AND BEYOND. HAINES
VALUES DURING THIS ENTIRE PERIOD ARE EXPECTED TO REMAIN AT 3 OR
BELOW WITH NO SIGNIFICANT WIND ISSUES ANTICIPATED. EP
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
In the hours before
Special weather statement, Aug 23, 11:50 AM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1250 PM MDT SAT AUG 23 2014
IDZ021-023-232015-
CARIBOU ID-BINGHAM ID-BANNOCK ID-
1250 PM MDT SAT AUG 23 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME NORTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCKFORD...MOVING EAST AT 15 MPH.
SMALL HAIL...HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE EXPECTED
WITH THIS STORM AS IT PUSHES EAST INTO BLACKFOOT AND THE INTERSTATE
15 CORRIDORE BY AROUND 100 PM MDT.
LOCATIONS IMPACTED THROUGH 215 PM MDT INCLUDE...
MORELAND...
FORT HALL EAGLE LODGE...
BLACKFOOT AND ROSE...
FORT HALL LINCOLN CREEK LODGE...
FORT HALL YANDELL MOUNTAIN...
LAT...LON 4298 11194 4310 11264 4328 11261 4328 11220
4327 11190
TIME...MOT...LOC 1848Z 276DEG 11KT 4318 11250
HUSTONSpecial weather statement, Aug 23, 11:53 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1253 PM MDT SAT AUG 23 2014
IDZ023-025-232015-
BEAR LAKE ID-CARIBOU ID-BINGHAM ID-BONNEVILLE ID-
1253 PM MDT SAT AUG 23 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
EXTREME SOUTHEASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO
AT 1248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 7 MILES NORTHWEST OF HENRY TO
8 MILES NORTHWEST OF SODA SPRINGS...MOVING SOUTHEAST AT 10 MPH.
SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS AS THEY MOVE THROUGH HENRY AND SODA
SPRINGS THROUGH 130 PM MDT.
LOCATIONS IMPACTED THROUGH 215 PM MDT INCLUDE...
HENRY...
SODA SPRINGS...
WAYAN AND CONDA...
LAT...LON 4289 11111 4235 11130 4266 11185 4310 11169
TIME...MOT...LOC 1851Z 305DEG 10KT 4296 11163 4270 11172
HUSTON
Funnel Cloud, Caribou
- When
- August 23, 12:04 PM MST to 12:19 PM MST
- Where
- Caribou County, 3 mi NW of Soda Spgs
- Reported by
- Public
- Coordinates
- 42.681, -111.622
The public reported an unconfirmed tornado west of Soda Springs and later a funnel cloud near the city.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 23, 20141 death · $270,000 · 5 events
- Flash Flooding and Flood in Iowa, August 23, 2014$1.1 million · 60 events
- Flooding in Montana, August 23 to 31, 2014$1.6 million · 7 events
- Flash Flooding in Indiana, August 23, 2014$60,000 · 2 events
- Damaging Winds and Lightning Strike in Tennessee, August 23, 2014$41,000 · 61 kt wind · 6 events
- Tornadoes and Flash Flooding in South Dakota, August 23 to 24, 2014EF1 · 5 events
- Flash Flood and Hail in South Dakota, August 23 to 24, 2014$23,000 · 1 in hail · 5 events
- Damaging Wind and Lightning Strike in Illinois, August 23, 2014$25,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 23, 2014$18,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Utah, August 23 to 25, 20141.5 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, August 23 to 24, 2014$5,000 · 52 kt wind · 6 events
- Damaging Winds in Florida, August 23, 201450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540689.